Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Tucson, AZ

August 20, 2020Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2020, 2:41 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 2:41 PM MST (21:41 UTC)
Expired
Aug 20, 2020, 3:09 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS55 KTWC 202141
SVRTWC
AZC003-023-202230-
/O.NEW.KTWC.SV.W.0052.200820T2141Z-200820T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
241 PM MST Thu Aug 20 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...
  East central Santa Cruz County in southeastern Arizona...

* Until 330 PM MST.

* At 241 PM MST, a severe thunderstorm was located near Fort
  Huachuca, or 10 miles northwest of Sierra Vista, moving southeast
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Huachuca City, Fort Huachuca, Parker Canyon Lake and
  Ramsey Canyon Preserve.

This includes the following highways...
 Route 83 between mile markers 3 and 7.
 Route 90 between mile markers 310 and 323.
 Route 92 between mile markers 322 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3160 11053 3168 11033 3147 11015 3139 11043
TIME...MOT...LOC 2141Z 329DEG 14KT 3158 11038 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
543 
WWUS55 KTWC 202159
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
259 PM MST Thu Aug 20 2020

AZC003-023-202230-
/O.CON.KTWC.SV.W.0052.000000T0000Z-200820T2230Z/
Cochise-Santa Cruz-
259 PM MST Thu Aug 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ COUNTIES...

At 257 PM MST, a severe thunderstorm was located near Fort Huachuca,
or 12 miles west of Sierra Vista, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sierra Vista, Huachuca City, Fort Huachuca, Parker Canyon Lake and
Ramsey Canyon Preserve.

This includes the following highways...
 Route 83 between mile markers 3 and 7.
 Route 92 near mile marker 328.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3160 11053 3166 11038 3145 11025 3139 11043
TIME...MOT...LOC 2157Z 008DEG 11KT 3153 11043 

HAIL...1.00IN
WIND...60MPH
 
$$
184 
WWUS55 KTWC 202209
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
309 PM MST Thu Aug 20 2020

AZC003-023-202219-
/O.CAN.KTWC.SV.W.0052.000000T0000Z-200820T2230Z/
Cochise-Santa Cruz-
309 PM MST Thu Aug 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND EAST
CENTRAL SANTA CRUZ COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3160 11053 3166 11038 3145 11025 3139 11043
TIME...MOT...LOC 2204Z 329DEG 14KT 3149 11040 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:35 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 20, 9:35 AM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
935 AM MST Thu Aug 20 2020

.SYNOPSIS...Expect storm coverage and chances to increase today
into the weekend. High temperatures will moderate through the
weekend, but will still be 2-5 degrees above normal. Next week
storm chances decrease and temperatures climb back up to near
record levels.

&&

.DISCUSSION...Ongoing gulf surge, thanks to Hurricane Genevieve,
has increased moisture values across southern Arizona, especially
from Tucson west. Latest GOES PW imagery showed values from 0.90"
near the AZ/NM border to 1.2" over western Pima county, with
values up to 1.40" across Yuma county. The 12z Tucson sounding had
a PW value of 1.49" which is backed up by GPS PW at that time.
However, since release and looking at the GPS PW trace, the value
over Tucson is down to around 1.25". On the upper air charts, the
500 mb high was located over northeast Arizona with easterly mid-
level winds over the area but not as strong as previous days.

As we have been advertising all week, it will be an active day
thanks to the increased moisture. Afternoon action will be mainly
focused northeast of Tucson across Graham/Greenlee counties and
also southeast of Tucson across Santa Cruz county and the southern
half of Cochise county. East-northeast steering flow will
eventually bring storms into eastern Pima county this evening as
storms fire up along outflow boundaries. SPC has most of the area
under marginal risk of severe storms for strong gusty winds.
Localized heavy rain also a threat. Based on above thinking I
will be updating the forecast to increase PoPs northeast of
Safford and also across Santa Cruz and the southern half of
Cochise county this afternoon.

With the increasing moisture, high temperatures will be cooler and
below excessive heat criteria.

Details on the remainder of the forecast can be found in the
previous discussion section below.

&&

.AVIATION...Valid through 21/12Z.
FEW-SCT clouds 10k-15k ft MSL through much of the period. Clouds
occasionally BKN with with ISOLD-SCT TSRA/SHRA this afternoon and
evening. Sfc wind gusts 40 kts with strongest TSRA along with MVFR
CIGS/VSBYS and mountain obscurations. Otherwise, sfc winds light E
to SE this morning becoming SW to NW this afternoon 10-14 kts with a
few higher gusts. Winds become light again late in the evening.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms into early next week. 20-foot winds will generally
remain less than 15 mph outside of any thunderstorm gusts which
could reach upwards of 40 mph. Daytime minimum relative humidity
generally 15-25 pct in the valleys today becoming 25 to 30 percent
Friday through Sunday along with good overnight recoveries

&&

.PREV DISCUSSION...Friday into the weekend storm chances continue with
the best chances Friday along the international border and the White
Mountains. Saturday storm coverage will increase to include most
of southeast Arizona and will likely be the day when the heaviest
rainfall is possible thanks to higher PWAT values and a more moist
surface profile. Saturday night models are hinting at some nighttime
storm activity for areas west of Tucson, so have included this in
the PoP forecast. Sunday expect similar coverage but with lesser
chances in the eastern portion of the CWA as drier air begins to
make its way into the area. Temperatures will be about 2-5 degrees
above normal during this time period with Saturday seeing the
"coolest" temperatures. The NBM gives about a 30 percent chance
that Tucson will see a high less than 100 on Saturday.

Next week drier air moves in but there will still be a little
residual moisture leftover for a slight chance of showers and
thunderstorms mainly in central/western Pima County and the White
Mountains each day. Temperatures will also increase again with a
return to near record levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 20, 1:16 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
116 PM MST Thu Aug 20 2020

AZZ509-510-202045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
116 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENLEE COUNTY
UNTIL 145 PM MST...

At 115 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Blue, or 24 miles north of Mule Creek, moving
southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of northeastern
Greenlee County.

LAT...LON 3333 10936 3358 10916 3354 10904 3331 10905
      3330 10904 3329 10904 3323 10905
TIME...MOT...LOC 2015Z 035DEG 10KT 3345 10911

RH
Special weather statement, Aug 20, 2:17 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Aug 20 2020

AZZ503-513-202145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
217 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 245 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Nogales International Airport, or 15 miles east of
Nogales, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Nogales International Airport, Patagonia Lake State Park,
Kino Springs and Lochiel.

LAT...LON 3156 11086 3151 11059 3134 11058 3133 11059
      3134 11087
TIME...MOT...LOC 2117Z 091DEG 8KT 3141 11068

RH
Special weather statement, Aug 20, 2:20 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Thu Aug 20 2020

AZZ509-510-202215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
220 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Morenci, or 13 miles northwest of Clifton, moving
south at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 10959 3326 10911 3285 10919 3300 10978
TIME...MOT...LOC 2120Z 357DEG 20KT 3320 10940

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:16 PM MSTSpecial Weather StatementTWCGreenlee29 min
Aug 20, 2:17 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Aug 20, 2:20 PM MSTSpecial Weather StatementTWCGreenlee55 min
Aug 20, 2:39 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 20, 3:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz52 min
Aug 20, 3:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 20, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 20, 3:49 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Aug 20, 3:51 PM MSTSpecial Weather StatementTWCCochise24 min
Aug 20, 4:17 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Aug 20, 4:25 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz110 min
Aug 20, 4:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 20, 4:32 PM MSTSpecial Weather StatementTWCCochise28 min
Aug 20, 4:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz2 hr
Aug 20, 4:57 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.